Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 38, NWS Los Angeles, CA

November 26, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 26, 2008, 3:28 PM PST for Los Angeles County, California. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 26, 2008, 3:28 PM PST (23:28 UTC)
Expired
Nov 26, 2008, 5:00 PM PST
In force
92 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 75 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 3:45 PM PSTFLASH FLOOD2 Sw Burbank, CAONE FOOT OF MUDDY WATER ACROSS FOREST LAWN DRIVE BELOW BARHAM BURN AREA REPORTED BY NWS VOLUNTEER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2008-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2008-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 262328
FFWLOX
CAC037-270100-
/O.NEW.KLOX.FF.W.0038.081126T2328Z-081127T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
328 PM PST WED NOV 26 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE MAREK...SAYRE AND BARHAM BURN AREAS OF LOS ANGELES COUNTY

* UNTIL 500 PM PST

* AT 319 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN AND POSSIBLE FLASH FLOODING AND DEBRIS FLOWS FROM 
  THUNDERSTORMS OVER THE WARNED AREA.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

LAT...LON 3418 11839 3423 11841 3437 11848 3437 11843
      3437 11840 3434 11836 3431 11834 3413 11832
      3413 11834
TIME...MOT...LOC 2326Z 180DEG 0KT 3422 11838

$$

BOLDT
2 follow-up statements
000 
WGUS76 KLOX 270011
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
411 PM PST WED NOV 26 2008

CAC037-270100-
/O.CON.KLOX.FF.W.0038.000000T0000Z-081127T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
411 PM PST WED NOV 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PST FOR THE
MAREK...SAYRE AND BARHAM BURN AREAS OF LOS ANGELES COUNTY...

AT 345 PM PST...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING ACROSS FOREST LAWN DRIVE NEAR THE BARHAM BURN AREA. HEAVY 
RAIN WAS ALSO MOVING ACROSS THE MAREK BURN AREA AND EASTERN PORTIONS 
OF THE SAYRE BURN AREA. 

RAINFALL RATES OF 0.50 INCH AN HOUR WILL OCCUR OVER THESE RECENT 
BURN AREAS AND COULD CREATE FLASH FLOODING AND DEBRIS FLOWS THROUGH 
5 PM PST. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. DEBRIS FLOWS ARE POSSIBLE IN AND NEAR BURN AREAS DURING 
HEAVY RAIN. 

LAT...LON 3418 11839 3423 11841 3437 11848 3437 11843
      3437 11840 3434 11836 3431 11834 3413 11832
      3413 11834
TIME...MOT...LOC 0005Z 180DEG 0KT 3422 11838

$$

BOLDT
000 
WGUS76 KLOX 270058
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
458 PM PST WED NOV 26 2008

CAC037-270105-
/O.EXP.KLOX.FF.W.0038.000000T0000Z-081127T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
458 PM PST WED NOV 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PST FOR THE 
MAREK...SAYRE AND BARHAM BURN AREAS OF LOS ANGELES COUNTY...

SHOWERS AND THUNDERSTORMS WERE EXITING THE BURN AREAS AND WILL NO 
LONGER BE A THREAT FOR FLASH FLOODING AND DEBRIS FLOWS AT THIS TIME. 
THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM PST...HOWEVER RUNOFF 
AND MATERIAL FROM THE BURN AREAS MAY CONTINUE TO IMPACT TRAVEL IN 
THESE AREAS FOR A WHILE LONGER. 

LAT...LON 3418 11839 3423 11841 3437 11848 3437 11843
      3437 11840 3434 11836 3431 11834 3413 11832
      3413 11834
TIME...MOT...LOC 0055Z 180DEG 0KT 3422 11838

$$

BOLDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 26, 3:20 PM PST, 8 minutes earlier.

Area forecast discussion, Nov 26, 3:20 PM PST, 8 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
320 PM PST WED NOV 26 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM (TONIGHT THROUGH SATURDAY)...12Z MODELS ARE IN PRETTY
GOOD SYNOPTIC AGREEMENT THROUGH THE PERIOD. THE UPPER LOW CURRENTLY
SOUTHWEST OF POINT CONCEPTION WILL CONTINUE TO MOVE EASTWARD TONIGHT
AND THURSDAY...FINALLY MOVING EAST OF THE AREA BY THURSDAY AFTERNOON.
FOR THURSDAY NIGHT THROUGH SATURDAY...MODELS BUILD A UPPER RIDGE JUST
OFF THE CALIFORNIA COAST. NEAR THE SURFACE...ONSHORE FLOW WILL
CONTINUE THROUGH THANKSGIVING...THEN GRADUALLY TURN OFFSHORE FRIDAY
AND SATURDAY.

FORECAST WISE...WITH THE UPPER LOW MOVING EAST ACROSS THE AREA
TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A
THREAT. IN FACT...BOTH MODELS INDICATE SOME SLIGHTLY NEGATIVE LIFTED
INDICES ACROSS VTU/LAX COUNTIES TONIGHT. SHOWERS WILL BE LIKELY MOST
AREAS OVERNIGHT...WITH THE SLIGHT CHANCE OF THUNDERSTORMS. BY LATE
THURSDAY MORNING...THE SHOWER THREAT SHOULD BE LIMITED TO THE VTU/LAX
MOUNTAINS WITH PARTLY CLOUDY SKIES ACROSS THE ENTIRE AREA. WITH THE
CONTINUED SHOWER THREAT...WILL KEEP THE FLASH FLOOD WATCH FOR BURN
AREAS IN EFFECT THROUGH THIS EVENING. DEPENDING HOW THINGS DEVELOP...
THE WATCH MAY HAVE TO BE EXTENDED INTO THURSDAY MORNING. HIGHS ON
THURSDAY WILL REMAIN WELL BELOW NORMAL FOR ALL AREAS.

FOR THURSDAY NIGHT THROUGH SATURDAY...DRY CONDITIONS WITH A WARMING
TREND CAN BE EXPECTED AS THE UPPER-LEVEL RIDGE DEVELOPS AND THE
OFFSHORE FLOW INCREASES. AT THIS TIME...THE UPPER SUPPORT FOR THE
OFFSHORE WINDS IS ONLY MODERATE AT BEST. THEREFORE...WILL EXPECT
WEAK NORTH TO NORTHEAST WINDS THROUGH/BELOW PASSES AND CANYONS THAT
SHOULD REMAIN BELOW ADVISORY LEVELS.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...OVERALL...NOTHING TOO
DRAMATIC IN THE EXTENDED FORECAST. FOR SUNDAY/MONDAY...UPPER-LEVEL
RIDGE WILL MOVE OVER CALIFORNIA WITH CONTINUED OFFSHORE FLOW. AT
THIS TIME...THE UPPER-LEVEL SUPPORT FOR THE OFFSHORE WINDS WILL PEAK
ON SUNDAY. SO...THERE MAY BE ADVISORY LEVEL WINDS ACROSS THE
MOUNTAIN AND FOOTHILL AREAS. WITH THE RIDGE OVERHEAD AND STRONGER
OFFSHORE FLOW TEMPS SHOULD PEAK ON SUNDAY/MONDAY. AT THIS
TIME...WILL GO WITH TEMPS IN THE 70S TO LOWER 80S WEST OF THE
MOUNTAINS WHICH IS A FEW DEGREES ABOVE CURRENT MEX MOS NUMBERS.

FOR TUESDAY/WEDNESDAY...THE UPPER-LEVEL RIDGE BREAKS DOWN AND WEAK
ONSHORE FLOW BEGINS TO DEVELOP. SO...WILL EXPECT CONTINUED CLEAR
SKIES ACROSS THE AREA WITH A FEW DEGREES OF COOLING ACROSS THE AREA.

&&

.AVIATION...26/2320Z.
MOST AIRPORTS WILL SEE MVFR/VFR CONDITIONS THROUGH TONIGHT...WITH
BKN-OVC CIGS AND -SHRA. SHOWERS WILL BE PERIODIC AND WILL BECOME
FOCUSED OVER LA/VTU/ AND SRN SBA COUNTIES. THE THREAT OF TSRA
REMAINS THROUGH AT LEAST THIS EVENING...BUT MOSTLY TO THE SOUTH. THE
HEAVIER SHOWERS AND/OR THUNDERSTORMS MAY PRODUCE SOME IFR CONDITIONS
WITH CIGS NEAR 015 AND VIS UNDER 3SM...BUT WILL BE BRIEF. THINGS
SHOULD IMPROVE THU MORNING...BUT LOW CONFIDENCE ON EXACT TIMING.

KLAX...VFR CATS WILL CONTINUE THROUGH MUCH OF TONIGHT...BUT WITH
CIGS ABOVE 040 AND VIS NEAR 6SM. RAIN WILL ALSO CONTINUE AS PERIODIC
SHOWERS WITH THUNDERSTORMS POSSIBLE. MVFR CATS ARE EXPECTED UNDER
SHOWERS/THUNDERSTORMS...WITH BRIEF IFR POSSIBLE. WINDS WILL BECOME
EAST OVERNIGHT...BUT NOT EXPECTED TO BE ABOVE 10 KT FOR AN EXTENDED
PERIOD OF TIME.

KBUR...MVFR CATS WILL CONTINUE THROUGH MUCH OF TONIGHT. RAIN WILL
ALSO CONTINUE AS PERIODIC SHOWERS WITH THUNDERSTORMS POSSIBLE. IFR
CATS ARE EXPECTED UNDER HEAVIER SHOWERS/THUNDERSTORMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...THOMPSON
AVIATION...KITTELL

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 26, 6:00 AM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED NOV 26 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-271400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED NOV 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF HEAVY RAIN WILL BRING HAZARDOUS WET ROADWAY CONDITIONS TO
THE AREA AND ALSO CREATE THE POTENTIAL FOR DEBRIS FLOWS IN THE BURN
AREAS. THESE STORM CONDITIONS WILL POSE HAZARDS TO BOATERS AS WELL.

PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MUCH
OF THE FORECAST AREA TODAY BRINGING THE POTENTIAL FOR FLASH FLOODS
ACROSS THE RECENT BURN AREAS THROUGH THIS EVENING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SOME LINGERING SHOWERS WILL CONTINUE ACROSS MUCH OF THE AREA EARLY
THANKSGIVING MORNING...ESPECIALLY IN THE MOUNTAINS. GUSTY OFFSHORE
WINDS WILL INCREASE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE USUAL
WIND PRONE LOS ANGELES AND VENTURA COUNTY MOUNTAIN AND VALLEY PASSES
AND CANYONS. AT THIS TIME NOT EXPECTING A SIGNIFICANT SANTA ANA
EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Local storm report, Nov 26, 10:47 AM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1047 AM PST WED NOV 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      3 NE SANTA BARBARA      34.46N 119.68W
11/25/2008                   SANTA BARBARA      CA   COUNTY OFFICIAL

            LARGE ROCKS AND MUD ON PARTS OF HIGHWAY 192 AND MOUNTAIN
            DRIVE FROM THE TEA BURN AREA IN THE VICINITY OF WESTMONT
            COLLEGE

&&

MJ

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 10:12 PM PSTFlash Flood WarningLOXSanta Barbara108 min
Nov 25, 10:55 PM PSTFlash Flood WarningLOXLos Angeles80 min
Nov 25, 11:18 PM PSTFlash Flood WarningLOXLos Angeles87 min
Nov 26, 12:25 AM PSTFlash Flood WarningLOXLos Angeles110 min
Nov 26, 12:30 AM PSTAreal Flood AdvisoryLOXLos Angeles5 hr
Nov 26, 12:52 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Nov 26, 1:23 AM PSTFlash Flood WarningLOXLos Angeles112 min
Nov 26, 1:35 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Nov 26, 2:20 AM PSTFlash Flood WarningLOXLos Angeles115 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.